Alert archive / Indiana / Tornado Warnings in 1999
Tornado Warning 4, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at Jul 28, 1999, 8:53 PM EST for Marshall County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 1999, 8:53 PM EST (01:53 UTC)
- Expired
- Jul 28, 1999, 9:25 PM EST
- In force
- 32 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Marshall County, IN
The radar
The Northern Indiana radar (KIWX), 47 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 8:30 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2081 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 9.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFWA 290155 RRA TORFWA INC099-290225- BULLETIN- EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 853 PM EST WED JUL 28 1999 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * TORNADO WARNING FOR... MARSHALL COUNTY IN NORTH CENTRAL INDIANA * UNTIL 925 PM EST * AT 849 PM EST... SPOTTERS REPORTS INDICATED A TORNADO 1 MILE WEST OF PLYMOUTH... MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... PLYMOUTH ARGOS BOURBON THIS IS A DANGEROUS STORM! ACT QUICKLY. SEEK SHELTER IN AN INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. LASHLEY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Jul 28, 2:38 PM EST, 6 hours 15 minutes earlier.
Area forecast discussion, Jul 28, 2:38 PM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 238 PM EST WED JUL 28 1999 MAIN CONCERN IS POTENTIAL FOR SVR THIS AFTN AND EVE... LTST SAT IMAGERY INDICTES SHRT WV MVG THROUGH WI WL HELP TRIGGER CONVECTION LATER THIS AFTN. LAKE BREEZE MAY ALSO CONTRIBUTE TO FIRING OF STORMS IN NW FA. EARLY AM SOUNDINGS MODIFIED FOR SIG HEATING AND MOIST ADVECTION SHOWS CAPES AROUND 4000 J/KG AND LIS AROUND -12. GOES SOUNDER PRODUCTS FORM 17Z SUPPORTS THIS TOO. THETA E GRADIENT DECENT ALNG SFC BOUNDARY THAT SHOWS UP MOSTLY IN SFC DP GRAD. RUC IS STRONGER WITH UVV AT 700 MB BUT ETA ALSO SHOWS SOME UVV IN FA AROUND 00Z. MID LVL DRY AIR AND DECENT FLOW (40 KTS) AT 500 MB LEADS TO CONVECTION ORGANIZATION IN FORM OF BOW ECHO WITH WINDS MAIN THREAT. FREEZING LEVEL AND WBZ DONT RULE OUT LARGE HAIL THOUGH. VIL OF THE DAY BETWEEN 45 AND 50 USING AM SOUNDING VALUES. PWS ARE AROUND 1.5 INS SO EXPECT SOME GOOD DOWNPOURS...BUT IF MODE IS BOW ECHO SPEED OF LINE WL LIKELY KEEP FLOODING TO A MIN. NGM TEMPS LOOK GOOD WITH CONTINUED RIDGING IN PLACE. POPS SEEMED A LITTLE LOW GIVEN ABOVE DISCUSSION...WILL BOOST A LITTLE. SBN TE 070/092 072/093 073 07431 FWA TE 071/094 073/094 074 07431 AOH TE 072/092 073/093 073 07431 .IWX...NONE ADOLPHSON
In the hours before
Special weather statement, Jul 28, 4:53 PM EST, 4 hours before
MIZ077>081-290300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 453 PM EST WED JUL 28 1999 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHWEST LOWER MICHIGAN... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTHWEST LOWER MICHIGAN UNTIL 1100 PM EDT. WINDS IN EXCESS OF 58 MPH AND HAIL THREE QUARTERS OF AN INCH OR LARGER WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. THE MICHIGAN COUNTIES OF BERRIEN...CASS...ST. JOSEPH...BRANCH AND HILLSDALE ARE INCLUDED IN THIS WATCH. THE WATCH AREA IS 115 STATUTE MILES EAST AND WEST OF A LINE FROM 40 MILES SOUTH-SOUTHWEST OF JACKSON MICHIGAN TO 45 MILES NORTHEAST OF HOUGHTON LAKE MICHIGAN. A COLD FRONT WILL MOVE ACROSS LOWER MICHIGAN THIS EVENING. THUNDERSTORMS WILL BE SCATTERED ALONG AND AHEAD OF THIS FRONT WITH SOME OF THESE STORMS POSSIBLY SEVERE. LISTEN TO THIS STATION FOR POSSIBLE WARNINGS AND STATEMENTS. IF A WARNING IS ISSUED...TAKE COVER IMMEDIATELY IN AN INTERIOR ROOM OR BASEMENT...AWAY FROM WINDOWS. LASHLEY
Special weather statement, Jul 28, 4:53 PM EST, 4 hours before
MIZ077>081-290300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 453 PM EST WED JUL 28 1999 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHWEST LOWER MICHIGAN... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTHWEST LOWER MICHIGAN UNTIL 1100 PM EDT. WINDS IN EXCESS OF 58 MPH AND HAIL THREE QUARTERS OF AN INCH OR LARGER WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. THE MICHIGAN COUNTIES OF BERRIEN...CASS...ST. JOSEPH...BRANCH AND HILLSDALE ARE INCLUDED IN THIS WATCH. THE WATCH AREA IS 115 STATUTE MILES EAST AND WEST OF A LINE FROM 40 MILES SOUTH-SOUTHWEST OF JACKSON MICHIGAN TO 45 MILES NORTHEAST OF HOUGHTON LAKE MICHIGAN. A COLD FRONT WILL MOVE ACROSS LOWER MICHIGAN THIS EVENING. THUNDERSTORMS WILL BE SCATTERED ALONG AND AHEAD OF THIS FRONT WITH SOME OF THESE STORMS POSSIBLY SEVERE. LISTEN TO THIS STATION FOR POSSIBLE WARNINGS AND STATEMENTS. IF A WARNING IS ISSUED...TAKE COVER IMMEDIATELY IN AN INTERIOR ROOM OR BASEMENT...AWAY FROM WINDOWS. LASHLEY
Local storm report, Jul 28, 8:03 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
803 PM EST WED JUL 28 1999
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM 3 NW PITTSFORD MI 1 INCH HAIL
07/28/99 HILLSDALE HILLSDALE COUNTY EMA
REPORTED DIME AND
QUARTER SIZE HAIL
BETWEEN OSSEO AND
PITTSFORD. THERE WERE
ALSO REPORTS OF TREE
LIMBS DOWN.Local storm report, Jul 28, 8:03 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
803 PM EST WED JUL 28 1999
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM 3 NW PITTSFORD MI 1 INCH HAIL
07/28/99 HILLSDALE HILLSDALE COUNTY EMA
REPORTED DIME AND
QUARTER SIZE HAIL
BETWEEN OSSEO AND
PITTSFORD. THERE WERE
ALSO REPORTS OF TREE
LIMBS DOWN.Special weather statement, Jul 28, 8:48 PM EST, 5 minutes before
INZ003>009-012>018-020-022>027-032>034-290600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 848 PM EST WED JUL 28 1999 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHERN INDIANA... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHERN INDIANA UNTIL 100 AM EST. WINDS IN EXCESS OF 58 MPH AND HAIL THREE QUARTERS OF AN INCH OR LARGER WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. THE INDIANA COUNTIES OF LAPORTE...PULASKI...STARKE...WHITE...CASS... MARSHALL...ELKHART...MIAMI...FULTON...ST JOSEPH...KOSCIUSKO... WABASH...ADAMS...ALLEN...DE KALB...HUNTINGTON...LA GRANGE...NOBLE... STEUBEN...WELLS AND WHITLEY ARE INCLUDED IN THIS WATCH. THE WATCH AREA IS ALONG AND 100 STATUTE MILES EAST AND WEST OF A LINE FROM 55 MILES NORTH OF FORT WAYNE INDIANA TO 55 MILES SOUTHEAST OF FORT WAYNE INDIANA. A COLD FRONT WILL MOVE ACROSS NORTHERN INDIANA THIS EVENING. THUNDERSTORMS WILL BE SCATTERED ALONG AND AHEAD OF THIS FRONT WITH SOME OF THESE THUNDERSTORMS POSSIBLY SEVERE. LISTEN TO THIS STATION FOR POSSIBLE WARNINGS AND STATEMENTS. IF A WARNING IS ISSUED...TAKE COVER IMMEDIATELY IN AN INTERIOR ROOM OR BASEMENT...AWAY FROM WINDOWS. OHARA
Special weather statement, Jul 28, 8:48 PM EST, 5 minutes before
INZ003>009-012>018-020-022>027-032>034-290600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 848 PM EST WED JUL 28 1999 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHERN INDIANA... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHERN INDIANA UNTIL 100 AM EST. WINDS IN EXCESS OF 58 MPH AND HAIL THREE QUARTERS OF AN INCH OR LARGER WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. THE INDIANA COUNTIES OF LAPORTE...PULASKI...STARKE...WHITE...CASS... MARSHALL...ELKHART...MIAMI...FULTON...ST JOSEPH...KOSCIUSKO... WABASH...ADAMS...ALLEN...DE KALB...HUNTINGTON...LA GRANGE...NOBLE... STEUBEN...WELLS AND WHITLEY ARE INCLUDED IN THIS WATCH. THE WATCH AREA IS ALONG AND 100 STATUTE MILES EAST AND WEST OF A LINE FROM 55 MILES NORTH OF FORT WAYNE INDIANA TO 55 MILES SOUTHEAST OF FORT WAYNE INDIANA. A COLD FRONT WILL MOVE ACROSS NORTHERN INDIANA THIS EVENING. THUNDERSTORMS WILL BE SCATTERED ALONG AND AHEAD OF THIS FRONT WITH SOME OF THESE THUNDERSTORMS POSSIBLY SEVERE. LISTEN TO THIS STATION FOR POSSIBLE WARNINGS AND STATEMENTS. IF A WARNING IS ISSUED...TAKE COVER IMMEDIATELY IN AN INTERIOR ROOM OR BASEMENT...AWAY FROM WINDOWS. OHARA
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:53 PM EST | Severe Thunderstorm Warning | IWX | Elkhart | 47 min |
| Jul 28, 8:08 PM EST | Severe Thunderstorm Warning | IWX | LaGrange | 47 min |
| Jul 28, 8:20 PM EST | Severe Thunderstorm Warning | IWX | Marshall | 50 min |
| Jul 28, 8:41 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, Noble | 49 min |
| Jul 28, 9:10 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 50 min |
| Jul 28, 10:08 PM EST | Severe Thunderstorm Warning | IWX | Marshall | 47 min |
| Jul 28, 11:27 PM EST | Severe Thunderstorm Warning | IWX | Wabash | 48 min |
| Jul 28, 11:53 PM EST | Severe Thunderstorm Warning | IWX | Wabash | 22 min |
Nearby
Tornado Warnings in Indiana, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.